EMAIL THIS PAGE TO A FRIEND

Journal of medical toxicology : official journal of the American College of Medical Toxicology

Lethal serotonin syndrome after methylone and butylone ingestion.


PMID 22160789

Abstract

A new generation of designer phenethylamines have emerged and aggressively marketed as "legal highs." The drugs are labeled "not for human consumption" to avoid widespread recognition and prosecution under the existing analog drug laws. The newest generation includes methylone and butylone. Methylone and butylone have minor structural changes and similar pharmacodynamics properties to scheduled drugs. We report a case of a healthy 24-year-old who ingested a capsule containing methylone and butylone sold as "Ecstasy" at a concert. The patient presented to the emergency department, comatose febrile, tachycardic, tachypnic, and hypertensive. On exam, she was diaphoretic, tremulous, hyperreflexic, and had sustained clonus. The patient was aggressively cooled, and despite maximal supportive care, the patient progressed to multi-system organ failure and ultimately expired. We obtained and analyzed both her urine and a capsule found on her person similar to the capsules ingested. In both samples, laboratory analysis identified only methylone and butylone. This is the first reported death for methylone or butylone and the first human or animal ingestion of butylone. Clinicians and public health officials should work together as new designer drugs emerge.

Related Materials